Kansas, 2014Flash Flood and Hail in Kansas, September 17 to 18, 2014
September 17 to 18, 2014 · NWS TOP · 10 events in 4 counties and zones
During the early mornings hours of the 18th a mid level warm front set up over the area. High amounts of moisture advected into that warm front and steep mid level lapse rates led to a very unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early mornings hours of the 18th a mid level warm front set up over the area. High amounts of moisture advected into that warm front and steep mid level lapse rates led to a very unstable air mass. The difference in wind speed and direction also amounted to enough shear for rotating updrafts. The severe storms produced hail up to the size of tennis balls. Since the front didn't move much all morning storms developed and moved over the same areas causing isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 17, 11:06 PM CST, 29 minutes earlier.
Area forecast discussion, Sep 17, 11:06 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1206 AM CDT Thu Sep 18 2014
.UPDATE...
Issued at 1037 PM CDT WED SEP 17 2014
Two items of focus through tonight are a complex of thunderstorms
that should track very near the southwest border of the forecast
area (Minneapolis to Council Grove to Garnett on the northern edge
of the better TS chances), and development of potentially dense
fog on the edge of cloud cover in the northeastern half of the
forecast area. The thunderstorm complex is developing in north
central KS in conjunction with a weak short wave trough moving
toward the southeast. Near term model guidance is consistent in
developing this system toward the ESE and eventually SE through
sunrise. This should bring a good chance for storms to the area
south of the aforementioned line. Severe weather appears rather
unlikely but modest CAPE and a bit of elevated wind shear could
make for a few strong storms.
Regarding fog, it's not a slam dunk situation given some
suggestions of continued boundary layer mixing with quite dry air
immediately above the inversion, and also potential for more
widespread cloud cover to build in. There is however, a lot of
moisture trapped under the inversion as well, and temperatures
have been cooling very close to the dewpoint in areas with clear
skies. Visibilities have begun to decrease, with a few eastern KS
and western MO locations below 1 mile (mainly in valleys and cold
air drainage areas). There certainly seems to be potential for a
widespread dense fog setup, especially north of a Garnett to
Manhattan to Belleville line, but there also seems to be potential
for the low level winds to work in concert with increasing mid
clouds to mitigate dense fog potential. At this point, have
updated the forecast to have a dense fog mention...but without an
advisory for now. Will need to monitor through the night.
&&
...Update to aviation forecast discussion...
.SHORT TERM...(This Evening through Thursday)
Issued at 346 PM CDT WED SEP 17 2014
Water vapor imagery shows mid level ridging over the Rockies with
the remnants of Odile moving across northern Mexico underneath the
ridge. Northwest flow persists across the central plains and a
shortwave was noted over the MT/ND boarder with another disturbance
coming across southeast WY. At the surface, a frontal boundary
remains just to the south and west of the forecast area with
easterly low level flow helping low clouds to hold strong. Where the
clouds have persisted, temps remain in the mid 70s.
For tonight model progs show some fairly dry air in the 900MB to
700MB layer over eastern KS through the night and that the better
isentropic assent combined with saturation is likely to be across
central KS where the surface boundary is located. However the
persistence of the stratus brings into question whether the models
are handling the low level moisture profile very well. Additionally
the models want to shear out the vort max that is currently
producing some lightning strikes in southeastern WY. The forecast
anticipates the better chances for elevated precip to be mainly
along the southwestern boarder where stronger low level
baroclinicity exists and where some mid level saturation is
indicated on the isentropic surfaces. However there is some doubt
especially if the disturbance coming from WY remains better defined
overnight. Mid level lapse rates are forecast to be steep enough
that some of the storms may produce some small hail over night if
they area able to develop.
Late tonight the models want to develop some dense fog overnight
with temp dewpoint spreads approaching zero. It does not look like a
classic radiational fog set up with an easterly wind persisting
through the night. In fact models show 925MB winds of 15KT or better
through the night helping to keep some mixing of the boundary layer.
If in fact there is dry air just above the surface, it is hard to
imagine a lot of fog forming. Add on the chance for some mid level
clouds and I don't have the confidence to go with anything but
patchy fog across the northern counties where is has clear out
already. Lows tonight should fall into the lower and middle 60s for
most locations.
Thinking that fog and stratus will not be a major issue overnight,
have a forecast for Thursday with decreasing POPs and skies becoming
partly cloudy. Of course if widespread fog develops, the temp
forecast and decreasing clouds may be a little optimistic. For now
with some insolation anticipated and mixing to around 900MB, highs
are expected to be in the mid 70s to lower 80s. This is slightly
cooler from todays original forecast as models show some weak cold
air advection and cooler temps at 925MB for Thursday.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 346 PM CDT WED SEP 17 2014
First few periods of this portion of the forecast still looking dry
for the most part. Still have minor potential for more elevated
convection Thursday night, mainly in northeastern locations, as
isentropic lift picks up on increasing low level jet. Moisture
availability looks meager by this point so have kept a mention out,
but could see an isolated storm or two in the late evening and early
morning hours. Deeper mixing and good insolation expected for the
bulk of Friday for highs approaching 90.
Cold front continues on its slightly slower track with its upper
trough even weaker keeping forcing with the front meager.
Operational models and most GFS ensemble members keep the remnants
of Odile in southern Kansas with again some concern for weaker
forcing/subsidence just to its north. Given these concerns have
lowered PoPs and raised highs a bit area-wide. With upper flow
weakening could see lingering precip in southern areas into Sunday
as well. Models in fairly good agreement in cut-off upper trough
over the southwest states making east to northeast progress into the
Plains toward the mid-week. Have much uncertainty in timing and lift
potential with this and have kept chances small. As Canadian high
pressure builds southeast into the Mississippi Valley, temps are
expected to be somewhat below normal for Monday into Wednesday.
&&
.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1158 PM CDT WED SEP 17 2014
Fog has quickly developed at TOP/FOE, with more gradual vis
restrictions building into MHK. Expect the LIFR vis to be dominant
through 14Z at TOP/FOE, although it may fluctuate between 06Z and
09Z as mid clouds move overhead. These clouds should clear out
though with the fog persisting. MHK will be more heavily
influenced by the mid cloud cover, and do not expect such low vis
at MHK for this reason...although a period of IFR seems likely
around sunrise. Vis will improve after 14Z but expect broken
ceilings to remain through much of the morning, with cigs rising
from IFR to MVFR before scattering out.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Barjenbruch
SHORT TERM...Wolters
LONG TERM...65
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 17, 11:01 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1201 AM CDT THU SEP 18 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-190515-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1201 AM CDT THU SEP 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE BEST CHANCE FOR
STORMS ALONG AND SOUTH OF A CONCORDIA TO MANHATTAN TO OTTAWA LINE.
THE STRONGEST STORMS COULD PRODUCE DIME TO QUARTER SIZE HAIL.
AREAS OF FOG WILL DEVELOP LATE THIS EVENING THROUGH THURSDAY
MORNING. SOME OF THIS FOG WILL BECOME DENSE...MAINLY IN VALLEYS
AND LOW AREAS. VISIBILITY MAY FLUCTUATE DRASTICALLY OVER SHORT
DISTANCES...AND WILL BE LESS THAN A QUARTER MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES LINGER THROUGH THURSDAY MORNING FOR THE
ENTIRE AREA.
THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS LATE FRIDAY
NIGHT AND OVERSPREAD THE AREA FOR SATURDAY AND SATURDAY NIGHT.
SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY SOUTH OF
INTERSTATE 70 SATURDAY AFTERNOON AND SATURDAY NIGHT. A SLIGHT
CHANCE FOR THUNDERSTORMS REMAINS FOR MAINLY EAST CENTRAL KANSAS
SUNDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL
KANSAS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Sep 17, 10:51 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1151 PM CDT WED SEP 17 2014
KSZ058-059-180515-
ANDERSON-COFFEY-
1151 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
NORTHEASTERN COFFEY COUNTIES...
THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHWESTERN ANDERSON AND NORTHEASTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HARRIS AND WESTPHALIA.
&&
LAT...LON 3816 9548 3835 9566 3842 9553 3841 9551
3839 9551 3839 9548 3828 9530
TIME...MOT...LOC 0452Z 313DEG 14KT 3834 9555
BARJENBRUCHSpecial weather statement, Sep 17, 11:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT THU SEP 18 2014
KSZ034-180530-
OTTAWA-
1205 AM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY...
THROUGH 1230 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
DELPHOS AND WELLS.
&&
LAT...LON 3931 9793 3931 9763 3930 9737 3907 9737
3915 9794 3930 9794
TIME...MOT...LOC 0505Z 276DEG 17KT 3922 9763
GARGANSpecial weather statement, Sep 17, 11:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT THU SEP 18 2014
KSZ058-059-180545-
ANDERSON-COFFEY-
1211 AM CDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON AND EASTERN
COFFEY COUNTIES...
THROUGH 1245 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF WESTERN ANDERSON AND EASTERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WESTPHALIA.
&&
LAT...LON 3833 9567 3838 9546 3816 9523 3803 9552
TIME...MOT...LOC 0512Z 333DEG 15KT 3827 9555
GARGAN
Hail, Ottawa
- When
- September 17, 11:35 PM CST to 11:40 PM CST
- Where
- Ottawa County, 3.85 mi NE of Lamar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.290, -97.530
Hail lasted about 15 mins and caused damage to vehicles, house siding, roof, and crops.
Hail, Ottawa
- When
- September 18, 12:20 AM CST to 12:25 AM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 2 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.120, -97.710
Hail, Ottawa
- When
- September 18, 12:21 AM CST to 12:26 AM CST
- Where
- Ottawa County, 1.28 mi ESE of Minneapolis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -97.700
Hail, Clay
- When
- September 18, 12:35 AM CST to 12:40 AM CST
- Where
- Clay County, 3.81 mi SSW of Broughton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.270, -97.080
Hail, Lyon
- When
- September 18, 12:35 AM CST to 12:40 AM CST
- Where
- Lyon County, 0.69 mi N of Allen
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.660, -96.170
Hail, Clay
- When
- September 18, 12:45 AM CST to 12:50 AM CST
- Where
- Clay County, Wakefield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.220, -97.020
Hail, Ottawa
- When
- September 18, 12:50 AM CST to 12:55 AM CST
- Where
- Ottawa County, 0.54 mi E of Bennington
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.030, -97.590
Hail, Coffey
- When
- September 18, 1:30 AM CST to 1:35 AM CST
- Where
- Coffey County, 4.34 mi E of Sharpe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -95.600
Hail, Coffey
- When
- September 18, 2:20 AM CST to 2:25 AM CST
- Where
- Coffey County, 2.28 mi ESE of Sharpe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -95.640
Flash Flood, Lyon
- When
- September 18, 9:10 AM CST to 10:10 AM CST
- Where
- Lyon County, 3.74 mi SW of Olpe to 3.43 mi SSW of Olpe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.230, -96.216
Road J impassable due to flooding south of road 50 to the Greenwood county line.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Maryland, September 17, 20142 deaths · 2 events
- Flash Flooding and Hail in Missouri, September 17 to 18, 2014$166,000 · 1 in hail · 27 events
- Hail in Kansas, September 17, 2014$275,000 · 1.75 in hail · 2 events
- Tornadoes and Flash Flood in Arkansas, September 17, 2014$138,000 · EF0 · 16 events
- Dense Fog in Kentucky, September 17, 201422 events
- Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2014$18,000 · 51 kt wind · 7 events
- Dense Fog in Illinois, September 17, 201419 events
- Flash Flooding in Texas, September 17 to 18, 20141 injured · 3 events
- Rip Current in Delaware, September 17, 20141 injured · 1 event
- Hail and Damaging Winds in Arkansas, September 17, 2014$2,000 · 1 in hail · 5 events
- Damaging Winds in South Carolina, September 17, 201450 kt wind · 4 events
- Hail and Damaging Wind in South Carolina, September 17, 2014$4,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535248, 535249, 535250, 535251, 535252, 535253, 535254, 535255, 535256, 535257.